Tuesday, 1 July 2008

I know there's an answer

I went to the Professor armed with questions. Here's what happened:

Firstly I had to have a pretend session with a medical student. I used to hate this - repeating the whole story from the start, watching them hopelessly try to keep up with all the queer anomalies and my own theories on whats happened. Now I feel like I provide a service for the future. The more young doctors that understand the individual nature of UC and all its associated symptoms, the less likely people are to come up against an inflexible old school consultant like my Gastro-doc. I've taken to writing my own 'notes' and this time I also took along photos of my inflammed feet (see 12th June). So I positively bombarded her with information. Eventually she gave up trying to make head or tail of me and went and got the prof.

As usual with Professor Rheumotology, I had a constructive and fulfilling appointment. We made these decisions:

1. My bloods are OK right now. This I managed to ascertain myself because the med student dropped the results from last week and I had a look at the old nitropyhlls and lymphocytes (I can't necessarily spell those though). Both within the 'normal' range. I also was able to assume an air of self-satisfied smugness by answering the profs question to his students (3 in the room with us!) about the purpose of TPMT's - an enzyme count to indicate sensitivity to immunosuppressant. Haha. Well done me.

2. Thus, with bloods OK, the prof suggested there is no need to rush into azathioprine yet. But he did give me another leaflet about it - I'll file that with all the others. He also suggested that azathioprine needn't be the inflexible 5-year course that is oft claimed on the 'net. Rather that it may be carefully monitored and used much more intermittently, when necessary, essentially to reduce reliance on steroids. So, there's a point to raise with old gastro-doc.

3. Seeing as they seem to be working well at the moment, I'll be staying on the prednisolone for a while longer. I did however learn something new here: as we all know steroids have to be tapered down to nothing (if you're lucky enoughto get that far). So, I usually taper by tablet, i.e. 20mgs one week, 15 the next, 10 the next and so on. What this rather dimmly ignores though is that by doing this you reduce your dose by 25%, then 33%, then 50% - in other words far too quickly. No doctor has ever pointed this out to me before. So, my new regime goes: 10mgs a day for another 4 weeks, then alternately 10 one day, 5 the next, then 10, then 5, for 6 weeks (therefore 7.5mgs on average), then down to 5 until I run out. Theoretically within this time I will have had the phantom appointment from Gastroenterology to further discuss azathioprine. The draw back here is the crappy pred side-effects. Unfortunately for a man weighed down by the evil sin of vanity my main side-effect are spots. And they are back in force. Oh, and shouting at people, but I dont mind that so much.

4. He also pretty much insisted that I start drinking probiotic yogurts on a daily basis. Surely 'bifidus digestivum' can't really be real can it? Oh well, I'll give it a go. And his nurse suggested to me I try Acidophollus tablets. Mind you, she whispered this to me as she escorted me out... maybe she shouldn't be trusted... "they keep them in the fridge cabinet of Holland and Barrett".

5 comments:

jmp4z7 said...

That is a really good point about the pred. I keep having trouble going from 15 to 10 so I will have to bring that up to my doctor. I really enjoy your blog by the way.

Jessica

Maria said...

Looks like you made some progress. Did you get an answer to your first and last 3 questions?

Rich said...

Hello Jessica - yeah I thought it was a really good point, it makes sense to me. Glad you like the blog, its a nice feeling sharing experiences with people.

Hi Maria - yes I did: he agreed that this flare-up was probably due to the antibiotics, and that they will have upset the balance of bacteria in my bowel to a large enough degree to cause the flare-up to be more severe. He also said azathioprine would help in the treatment of the arthritis - his view is that if you can treat the bowel symptoms, this usually ends the arthritic symptoms (usually...). I chickened out of the surgery Q, it scares me too much. And I decided the climate Q was too random!

Rich

Martin said...

That's great suff, Rich, really interesting. I'm off to Holland & Barrett first thing tomorrow.

Maria said...

Well, there is certainly plenty of information to note should I need it in the future, thanks. I hope that you will soon begin to feel better.